North Carolina, 2019Hail and Damaging Winds in North Carolina, May 13, 2019
May 13, 2019 · NWS MHX · 19 events in 5 counties and zones
Thunderstorms developed and moved through parts of Eastern NC during the afternoon and early evening hours. A few storms became severe, producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed and moved through parts of Eastern NC during the afternoon and early evening hours. A few storms became severe, producing damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 13, 8:36 AM EST, 2 hours 26 minutes earlier.
Area forecast discussion, May 13, 8:36 AM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
936 AM EDT Mon May 13 2019
.SYNOPSIS...
A cold front will move through the area late today. Cool high
pressure will build in from the west through midweek. A cold
front with limited moisture will cross the area late week. High
pressure will build over the area next weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 935 AM Mon...Latest sfc analysis shows 1005mb parent low
near Lake Erie, with warm front near the Albemarle Sound and
Northern Outer Banks with a weak low along the northern Outer
Banks and the main cold front moving into the NC Piedmont. The
cold front will continue to push eastward today and move through
late this afternoon. Latest radar imagery shows a few showers
across the northern coastal plain near the front. Though deepest
moisture has been displaced by drier westerly flow, the
combination of a strong mid level trough and surface cold front
moving through the area should trigger scattered showers and
thunderstorms mainly this afternoon into early this evening.
Satellite indicating widespread low clouds across much of the
area this morning but these clouds were beginning to erode and
should allow heating/destabilization to occur beginning early
this afternoon just ahead of the cold front. This will allow
scattered to numerous showers and thunderstorms to develop this
afternoon with the frontal passage. A few of the storms could be
strong with gusty winds given the strong deep layer shear.
Small hail could also be present with any stronger convection
given the cold temps aloft (-14C at 500mb) and freezing levels
11-12 kft. The high resolution models are suggesting that the
front could interact with the sea from the Crystal Coast to the
southern Outer Banks enhancing convection 20-23Z. Low level
thickness values support highs in the upper 70s to lower 80s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 315 AM Mon...Precip should be ending pretty quickly this
evening pushing offshore behind the front. Cooler and drier air
will filter into the area with low level N/NW flow. Lows
dropping into the low 50s inland and upper 50s to around 60
along the beaches.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 3 AM Mon...Dry and much cooler weather expected through
mid week, then generally dry with a warming trend late week into
the weekend.
Tuesday through Wednesday...Cyclonic flow aloft continues
through mid week with an upper low tracking from New England to
the Canadian Maritimes and several embedded shortwaves moving
through the flow aloft.
Pleasantly cool temps expected this period under NW flow sfc and
aloft, with sfc high pres centered across the OH Valley.
Dry weather is expected with comfortable dewpoints in the 40s.
Temps will be several degrees below climo with highs around
70-75 inland to upper 60s OBX. Lows expected in the mid to upper
40s inland to mid 50s along the coast.
Thursday...A shortwave through digs southeastward on lee side
of longwave Wed night and Thu, albeit with limited moisture to
work with. 00Z model guidance is mostly dry and thus kept PoPs
low for the period. A few showers still cannot be ruled out
mainly near the coast, but if anything develops it will be very
widely scattered. A moderating trend in temps expected as flow
begins to become zonal with sfc high offshore. Temps expected to
rise to near climo, with lows in the low 50s Wed night - a few
spots may possibly hit the upper 40s with good radiational
cooling expected. High Thu expected in the upper 70s to lower
80s interior to the mid 70s beaches. Lows Thu night mid/upr 50s
inland to low 60s beaches.
Friday through Sunday...High pressure and upper ridging is
progged to build in late in the week and over the weekend
bringing generally dry weather and warming temps. The 00z
model guidance continues to show another subtle shortwave and
backdoor cold front crossing the area Friday night into early
Saturday with a few light showers pushing across the area. Still
some disagreement on timing and how far south the front makes
it, which precludes moving up PoPs an appreciable amount from
the previous forecast. Where the front ends up also has
implications on the temperature forecast at the end of the
period; if the front stays north with southwesterly sfc flow
temperatures could rise into the low 90s into the weekend.
Leaned the forecast more towards the ECM ensembles which pushes
the front to our south and highs in the upper 80s.
&&
.AVIATION /13Z MONDAY THROUGH FRIDAY/...
Short Term /through tonight/...
As of 645 AM Mon...Cigs expected to gradually lower to MVFR/IFR
early this morning and likely persist through mid to late
morning. Ceilings will improve this afternoon with scattered
showers and thunderstorms possible ahead of a cold front moving
through the area.
Long Term /Tuesday through Friday/...
As of 3 AM Mon...VFR mainly SKC through the period. High
pressure builds into the area through the rest of the week with
light winds expected.
&&
.MARINE...
Short Term /through tonight/...
As of 935 AM Mon...Latest obs show SW winds 10-20 kt with seas
3-6 ft. Weak front has pushed into the Albemarle Sound and the
northern waters early this morning, and winds have shifted to
the NE. The wind shift across the northern waters will be short
lived this morning becoming briefly W before shifting to the N
late in the afternoon. Cold front over west central NC will
continue to push eastward today and through the waters late this
afternoon and early evening. W/SW flow generally 10-20 kt
today, strongest south of Oregon Inlet, with seas 3-6 ft. Could
see stronger winds 20-25 kt develop across the outer central and
southern waters late this afternoon and early evening. SCAs
continue south of Oregon Inlet through this evening and first
part of tonight for gusty winds and elevated seas. N/NW winds
10-20 kt develop this evening behind the front with seas
gradually subsiding below 6 ft. The northern waters could get
close to SCA levels, occasional gusts to 25 kt and seas
approaching 6 ft, this evening for a few hours behind the front.
Long Term /Tuesday through Friday/...
As of 3 AM Mon...High pressure builds into the are through mid
week. NW winds diminish 10-15 kt through Tuesday. Seas subside
to 2-4 ft Tue. The upper level trough axis crosses the area late
Tue/Tue night which will serve to tighten the gradients across
the waters with NW winds increasing to 15-20 kt, though at this
time expected to remain below SCA range. The winds diminish to
less than 10 kt and seas subsiding to 2-4 ft northern waters and
1-3 ft southern waters on Wed as high pres builds into the
area. The high becomes centered offshore Thu and Fri with SW to
W winds around 15 kt or less with seas around 2-4 ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for AMZ152-154.
Small Craft Advisory until 9 PM EDT this evening for AMZ156-
158.
&&
SYNOPSIS...MHX
NEAR TERM...JME/CQD
SHORT TERM...CQD
LONG TERM...TL/MS
AVIATION...CQD/TL
MARINE...JME/CQD/TLHazardous weather outlook, May 13, 2:41 AM EST, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
341 AM EDT Mon May 13 2019
NCZ029-044>047-079>081-090>092-094-193-194-198-140745-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
341 AM EDT Mon May 13 2019
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-196-199-203>205-140745-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
341 AM EDT Mon May 13 2019
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 13, 10:06 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1106 AM EDT MON MAY 13 2019
NCZ029-044-080-131600-
Beaufort-Martin-Pitt-
1106 AM EDT MON MAY 13 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PITT...MARTIN AND
NORTHWESTERN BEAUFORT COUNTIES...
At 1105 AM EDT, a strong thunderstorm was located near Rocky Mount,
moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Williamston, Bethel, Stokes, Robersonville, Gold Point, Hamilton, Oak
City, Parmele, Everetts, Falkland, Hassell and Beargrass.
Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.
A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
eastern North Carolina.
LAT...LON 3606 7732 3601 7721 3599 7721 3597 7719
3595 7720 3593 7719 3594 7713 3593 7712
3593 7709 3594 7705 3564 7706 3570 7762
3576 7752 3580 7747 3581 7742 3583 7739
3582 7735 3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 1505Z 272DEG 32KT 3586 7773
DAGHail, Martin
- When
- May 13, 11:02 AM EST
- Where
- Martin County, 4 mi N of Williamston
- Measured
- 1.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 35.908, -77.070
A member of the NC Wildlife Commission was a tractor north of town when he observed quarter to golf ball size hail.
Thunderstorm Wind, Martin
- When
- May 13, 11:10 AM EST
- Where
- Martin County, 2.67 mi NE of Bear Grass
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.800, -77.100
Trees were blown down on a house on the 3500 block of Bear Grass Rd.
Hail, Martin
- When
- May 13, 2:52 PM EST
- Where
- Martin County, 1 mi W of Hamilton
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.930, -77.238
Quarter to ping pong ball size hail was measured. The time was estimated based on radar data.
Thunderstorm Wind, Martin
- When
- May 13, 3:05 PM EST
- Where
- Martin County, 1 mi NE of Williamston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.860, -77.057
Fencing and tree limbs were blown down.
Hail, Martin
- When
- May 13, 3:07 PM EST
- Where
- Martin County, 2 mi NW of Williamston
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.870, -77.095
Half dollar size hail was reported. The time was estimated based on radar data.
Thunderstorm Wind, Martin
- When
- May 13, 3:08 PM EST
- Where
- Martin County, 2.15 mi NNW of Bear Grass
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.800, -77.140
Trees were blown down on the 3000 block of Ed Grocery Rd. The time was estimated based on radar data.
Thunderstorm Wind, Martin
- When
- May 13, 3:09 PM EST
- Where
- Martin County, 1.78 mi NE of Bear Grass
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.790, -77.110
Trees were blown down on the 2500 block of Price Rd.
Hail, Washington
- When
- May 13, 3:34 PM EST
- Where
- Washington County, 2 mi W of Roper
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.870, -76.656
Golf ball size hail was reported at the Vernon G James Research Center west of town.
Hail, Washington
- When
- May 13, 3:47 PM EST
- Where
- Washington County, 5.45 mi WSW of Cherry
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.820, -76.510
The hail fell at 347 Shore Drive in Creswell.
Hail, Greene
- When
- May 13, 5:50 PM EST
- Where
- Greene County, Castoria
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.530, -77.680
Hail, Beaufort
- When
- May 13, 6:35 PM EST
- Where
- Beaufort County, 3 mi NW of Wilmar
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.431, -77.188
Dime to quarter size hail was covering the ground.
Hail, Beaufort
- When
- May 13, 6:35 PM EST
- Where
- Beaufort County, 0.69 mi S of Hackney
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.460, -77.120
Golf ball size hail was reported at a business just south of Hackney.
Hail, Beaufort
- When
- May 13, 6:40 PM EST
- Where
- Beaufort County, 2.81 mi W of Mc Connell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.470, -77.070
The hail was reported at 3603 NC Highway 33 near Chocowinity.
Hail, Beaufort
- When
- May 13, 6:42 PM EST
- Where
- Beaufort County, 2.36 mi NNE of Wilmar
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.430, -77.130
The hail was reported near the intersection of Chandler Rd and Highway 17.
Hail, Beaufort
- When
- May 13, 6:42 PM EST
- Where
- Beaufort County, 2.18 mi SW of Mc Connell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.450, -77.050
The hail fell at 5703 NC Highway 33 near Chocowinity.
Hail, Beaufort
- When
- May 13, 6:45 PM EST
- Where
- Beaufort County, 2.67 mi SW of Mc Connell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.440, -77.050
THe hail fell on NC Highway 33 near Southside High School.
Hail, Beaufort
- When
- May 13, 6:48 PM EST
- Where
- Beaufort County, 4.12 mi SSE of Mc Connell
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.420, -76.980
A spotter sent us a picture of the hail.
Hail, Beaufort
- When
- May 13, 7:07 PM EST
- Where
- Beaufort County, 2.64 mi WSW of Burbage Xrd
- Measured
- 1.75 in hail
- Reported by
- Department of Highways
- Coordinates
- 35.430, -76.740
The hail fell at the Bayview Ferry Terminal.
Hail, Hyde
- When
- May 13, 7:35 PM EST
- Where
- Hyde County, Oyster Creek Lndg
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 35.400, -76.320
The hail fell at 748 Oyster Creek Rd near Swan Quarter Ferry Terminal.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, May 13, 2019$101 million · EF2 · 19 events
- Rip Current in California, May 13, 20191 death · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 13, 201911 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 13, 20195 events
- High Surf in California, May 13 to 15, 20193 events
- Flash Flood and Hail in Texas, May 13, 20190.88 in hail · 3 events
- Hail and Damaging Wind in Montana, May 13, 20191 in hail · 2 events
- Hail in Oklahoma, May 13, 20191 in hail · 2 events
- Hail and Damaging Wind in Montana, May 13, 201953 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, May 13, 20191 event
- Damaging Wind in Florida, May 13, 2019$5,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, May 13, 201956 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819000, 819018, 818999, 819015, 819001, 819016, 819017, 819002, 819003, 819004, 819005, 819006, 819007, 819008, 819009, 819010, 819011, 819012, 819013.